Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 286, NWS Goodland, KS

July 20, 2024Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2024, 3:15 PM MDT for Kit Carson County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2024, 3:15 PM MDT (21:15 UTC)
Expired
Jul 20, 2024, 4:00 PM MDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM MDT, 45 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms through the weekend and into early next week. The severe threat will be low, though there is a marginal risk today in western areas for mainly hail.
  • Warmer and drier conditions forecast for the mid to latter part of next week.
Area forecast discussion, Jul 20, 2:30 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 PM MDT Sat Jul 20 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms through the weekend and
  into early next week. The severe threat will be low, though
  there is a marginal risk today in western areas for mainly
  hail.

- Warmer and drier conditions forecast for the mid to latter
  part of next week.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 230 PM MDT Sat Jul 20 2024

Across the region this afternoon, skies are mixed from partly to
mostly sunny. Most of the cloud cover west of Highway 27 is from
persistent scattered rw/trw through the day. Temperatures as of 200
PM MDT are ranging from the upper 70s into the mid 80s, along with a
persistent north-northeasterly flow w/ gusts up to 20 mph at times.

Main wx concerns for the short term period will focus on strong to
severe thunderstorm chances for portions of the CWA. Sunday and
Monday will also have scattered storm chances.

Looking at the latest 500mb RAP40 analysis, the amplified ridge over
the western portion of the country remains in place and is expected
to persist into the beginning of next week. As with the last several
days, there is a shortwave working south along the eastern side of
this ridge, helping to trigger the scattered convection w/ the aid
of a weak surface trough over southwest Nebraska.

The current CAMs(HRRR/NamNest) are in fair agreement as to the start
time of current radar coverage and pushing southward through about
02z Sunday. With northerly flow aloft, most of the expected precip
will occur in the west with some scattered precip east of Highway 27
through this evening. SPC has continued a Marginal risk for
wind/hail threats. Limited instability should keep storms below
criteria from yesterday, as well as areal coverage. Overall a 15-30%
chance for rw/trw tonight.

For Sunday onward, some change in the upper level pattern as the
ridge will begin to shift east. This will allow for another chance
15-40% for storms. The focus Sunday will be in the west as a lee-
side trough pushes west slightly w/ high pressure building in from
the E/NE. Sunday night into Monday, that surface ridge breaks down
and in tandem with another shortwave, will allow for a 15-20% chance
for rw/trw. Dry conditions expected for Tuesday as high pressure
builds over the area.

For temps, decreasing chances for precipitation as the short term
period progresses will afford the Tri State area a warming trend
into Tuesday of next week. On Sunday, highs will range from the
upper 70s into the mid 80s. Coolest areas along/west of Highway 27
where most of the precipitation is expected. Going into Monday,
upper 70s to lower 80s in Colorado w/ mid 80s east of there. For
Tuesday, mid 80s to around 90F are expected. Lows each night will
range from the mid 50s west to around 60F east, especially east of
Highway 25.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 153 PM MDT Sat Jul 20 2024

From the latest runs of the GFS/ECMWF, the amplified upper ridge
over the western portion of the country will continue a slow trend
eastward into the Plains region as next week progresses. Guidance
does begin to differ as to the strength of the ridge by the end of
next week as a 500mb trough digs into the Pacific NW. If this occurs
late Friday, there could be a shortwave ahead of this does
develop/push through the Rockies and into the CWA by next weekend.
For now, mainly dry and above normal conditions will ensue.

At the surface, persistent southerly flow from lee-side troughing to
the west will aid in warming the region up as the upper ridge crests
overhead next week. Gradient does tighten ahead of the potential
shortwave late Friday, which will allow some decent gust potential
up to 30-35 mph possible.

For temps, highs for the midweek period will range from the upper
80s into the lower 90s. Next Thursday onward, lower to mid 90s are
expected. Overnight lows will see an increasing trend with Tuesday
and Wednesday nights having a range from the upper 50s into the
lower 60s. Thursday night onward, 60s area wide w/ warmest locales
east of Highway 25 each night.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 949 AM MDT Sat Jul 20 2024

For KGLD, mainly VFR conditions through the forecast period.
Some MVFR ceilings possible from 18z-20z. Also, VCSH from 21z
Saturday-02z Sunday. Winds, north 10-20kts through 21z then
shifting northeast. From 02z Sunday onward, light/variable.

For KMCK, mainly VFR conditions through the forecast period.
Tempo for some MVFR ceilings 18z-20z. Winds northeast 10-15kts
through 00z Sunday, then light/variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jul 20, 2:33 PM MDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
233 PM MDT Sat Jul 20 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
233 PM MDT Sat Jul 20 2024 /333 PM CDT Sat Jul 20 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A marginal risk for severe thunderstorms remains this afternoon and
evening for areas mainly along and west of Highway 27. Scattered
afternoon and early evening thunderstorms will develop, with an
isolated storm or two possibly producing marginally severe hail or
wind gusts.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Local storm report, Jul 20, 11:38 AM MDT, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1138 AM MDT Sat Jul 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Tstm Wnd Gst     4 E Yuma                40.13N 102.64W
07/19/2024  M80 MPH          Yuma               CO   Mesonet

&&

JTL
Local storm report, Jul 20, 12:14 PM MDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
1214 PM MDT Sat Jul 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Hail             10 S Beardsley          39.66N 101.24W
07/19/2024  E0.75 Inch       Rawlins            KS   Public

            hail ranged from pea to penny size hail.

&&

JTL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:33 PM MDTSpecial Weather StatementGLDSherman27 min
Jul 19, 8:34 PM MDTSpecial Weather StatementGLDRawlins26 min
Jul 19, 8:47 PM MDTSevere Thunderstorm WarningGLDCheyenne58 min
Jul 19, 9:03 PM MDTSpecial Weather StatementGLDCheyenne, Rawlins27 min
Jul 19, 9:24 PM MDTSpecial Weather StatementGLDCheyenne36 min
Jul 19, 9:32 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sheridan, Sherman, Thomas58 min
Jul 19, 9:54 PM MDTAreal Flood AdvisoryGLDCheyenne, Rawlins, Sheridan, Sherman, Thomas2 hr
Jul 19, 10:01 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDGreeley, Logan, Sherman, Thomas, Wallace, Wichita59 min
Jul 19, 10:52 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDWichita53 min
Jul 20, 4:59 PM MDTSpecial Weather StatementGLDSherman31 min
Jul 20, 5:22 PM MDTSpecial Weather StatementGLDSherman23 min
Jul 20, 5:38 PM MDTSpecial Weather StatementGLDWallace37 min
Jul 19, 6:45 PM MDTSpecial Weather StatementGLDKit Carson30 min
Jul 19, 7:14 PM MDTSpecial Weather StatementGLDKit Carson31 min
Jul 19, 7:44 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma91 min
Jul 19, 7:46 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson29 min
Jul 19, 8:05 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDYuma40 min
Jul 19, 8:26 PM MDTSpecial Weather StatementGLDYuma19 min
Jul 19, 8:55 PM MDTSevere Thunderstorm WarningGLDYuma65 min
Jul 19, 9:24 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma66 min
Jul 20, 3:29 PM MDTSpecial Weather StatementGLDPhillips31 min
Jul 20, 3:47 PM MDTSevere Thunderstorm WarningGLDYuma43 min
Jul 20, 3:59 PM MDTSpecial Weather StatementGLDKit Carson31 min
Jul 20, 4:30 PM MDTSpecial Weather StatementGLDYuma30 min
Jul 20, 4:55 PM MDTSpecial Weather StatementGLDYuma35 min
Jul 20, 5:25 PM MDTSpecial Weather StatementGLDKit Carson35 min
Jul 20, 5:59 PM MDTSpecial Weather StatementGLDKit Carson31 min
Jul 19, 6:05 PM MDTSpecial Weather StatementGLDRed Willow10 min
Jul 19, 6:20 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow40 min
Jul 19, 7:55 PM MDTSpecial Weather StatementGLDDundy35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.